Alert archive / Nebraska / Special Weather Statements in 2019

Special Weather Statement, NWS North Platte, NE

April 28, 2019Deuel County, Nebraska

NWS North Platte, NE issued this special weather statement at Apr 28, 2019, 2:21 PM MDT for Deuel County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2019, 2:21 PM MDT (20:21 UTC)
Expired
Apr 28, 2019, 3:00 PM MDT
In force
39 min
Issued by
NWS North Platte, NE

County Deuel County, NE

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
883 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS83 KLBF 282021
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
221 PM MDT Sun Apr 28 2019

NEZ022-056>058-069-282100-
Deuel-Chase-Perkins-Garden-Keith-
221 PM MDT Sun Apr 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PERKINS...
SOUTHWESTERN KEITH...NORTHWESTERN CHASE...SOUTHERN GARDEN AND DEUEL
COUNTIES...

At 221 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Barton to 6 miles west
of Sedgwick to 6 miles north of Haxtun. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ogallala, Chappell, Big Springs, Brule, Venango, Lamar, Barton,
Roscoe, Wild Horse Spring, Brandon, Goldeneye State Wildlife
Management Area and Megeath.

This includes the following highways...
 Highway 61 between mile markers 72 and 94.
 Interstate 80 in Nebraska between mile markers 85 and 133.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 10205 4101 10253 4123 10237 4118 10155
      4040 10205
TIME...MOT...LOC 2021Z 280DEG 28KT 4116 10221 4093 10264 4074 10267 

$$

ET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Apr 28, 11:53 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 28, 11:53 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1253 PM CDT Sun Apr 28 2019

.SHORT TERM...(Today through Monday)
Issued at 320 AM CDT Sun Apr 28 2019

The NAM and GFS are coming in colder with rain and snow Monday
afternoon affecting the Panhandle and the western Sandhills. The
forecast respects this trend in the models and temperatures in the
upper 30s to lower 40s are in place Monday. A high threshold, 40F,
was used for all rain with a rain-snow mix in place for temperatures
in the 30s. Later forecasts can dial in cooler temperatures Monday
if the models continue consistent with this cold trend and mostly
snow as the precipitation type.

Otherwise the forecast uses the previous forecast plus the RAP
model, the HRRR model, the model blend plus bias correction for
highs in the 60s to lower 70s today and lows in the upper 20s to 30s
tonight. A blizzard will operate across MT today and this storm
system will pull down some late season cold air from Canada. Given
the warm ground with temperatures in the 50s at the 4-inch soil
depth, this cold air should undergo modest modification tonight. Not
sure upper 20s can develop across northwest Nebraska tonight.

Isolated thunderstorms are possible across swrn Nebraska this
afternoon and this evening. The RAP model suggested about 1500 J/KG
of MLCAPE and 50kt of bulk shear which produces a bulk Richardson
number between 15 and 25. An isolated supercell may develop.

.LONG TERM...(Monday night through Saturday)
Issued at 320 AM CDT Sun Apr 28 2019

The storm system Monday night and Tuesday is on track to produce a
few inches of wet snow. The snow-to-water ratios were marked down to
around 6 to 1 to account for melting. We should see convectively
enhanced bands of snow lifting east northeast through the Panhandle.
The classic PV1.5 anomaly is absent with this storm system. Thus,
only weak cyclogenesis is expected. The latest snow forecast is
close to, but less than the WPC guidance which suggested 4 to less
than 6 inches of snowfall.

Another snow chance develops Tuesday night with a weak disturbance
crossing the central Plains. The models are holding back a portion
of the upper low across WY. This is expected to produce a period of
snow across nwrn Nebraska Tuesday night and Wednesday morning. This
system should exit the cntl Plains Wednesday night.

Warmer weather returns Friday and Saturday. Thunderstorm chances are
in place for a mostly zonal, but noisy midlevel flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1252 PM CDT Sun Apr 28 2019

MVFR ceilings near and east of the KLBF and KVTN terminals will
continue to lift and move east. A cold front will move southeast
across the region this evening. Scattered showers and a few
thunderstorms are expected late this afternoon and evening. This
included in the KLBF terminal this evening, with only VCSH at
KVTN. Ceilings could briefly go MVFR during the cold front
passage, but to improve back to VFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Roberg
Hazardous weather outlook, Apr 28, 10:55 AM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1155 AM CDT Sun Apr 28 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-291700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1155 AM CDT Sun Apr 28 2019 /1055 AM MDT Sun Apr 28 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered showers and a few thunderstorms will develop across the
western Sandhills late this afternoon and spread eastward this
evening. A few storms may be capable of producing hail and strong
winds, primarily along and south of Interstate 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Wintry precipitation will affect the region Monday night into
Tuesday morning. Snow accumulations of 2 to 4 inches are likely
for parts of the panhandle and western Sandhills. Accumulations
around 1 inch are possible for southwest Nebraska and the
northern
Sandhills.

Rain will mix with or switch to snow again Tuesday night, but the
potential for additional accumulation is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Apr 28, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
221 PM MDT Sun Apr 28 2019

NEZ022-056>058-069-282100-
Deuel-Chase-Perkins-Garden-Keith-
221 PM MDT Sun Apr 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PERKINS...
SOUTHWESTERN KEITH...NORTHWESTERN CHASE...SOUTHERN GARDEN AND DEUEL
COUNTIES...

At 221 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles north of Barton to 6 miles west
of Sedgwick to 6 miles north of Haxtun. Movement was east at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Ogallala, Chappell, Big Springs, Brule, Venango, Lamar, Barton,
Roscoe, Wild Horse Spring, Brandon, Goldeneye State Wildlife
Management Area and Megeath.

This includes the following highways...
 Highway 61 between mile markers 72 and 94.
 Interstate 80 in Nebraska between mile markers 85 and 133.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4100 10205 4101 10253 4123 10237 4118 10155
      4040 10205
TIME...MOT...LOC 2021Z 280DEG 28KT 4116 10221 4093 10264 4074 10267

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:04 PM MDTSpecial Weather StatementLBFChase41 min
Apr 28, 3:40 PM MDTSpecial Weather StatementLBFChase50 min
Apr 28, 3:48 PM MDTSevere Thunderstorm WarningLBFChase, Perkins42 min
Apr 28, 4:22 PM MDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins38 min
Apr 28, 4:58 PM MDTSpecial Weather StatementLBFHayes32 min

Nearby

Special Weather Statements in Nebraska, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.